This is the latest version of this eprint.
Hess, S and Rose, JM (2012) Can scale and coefficient heterogeneity be separated in random coefficients models? Transportation, 39 (6). 1225 - 1239. ISSN 0049-4488
Abstract
There is growing interest in the notion that a significant component of the heterogeneity retrieved in random coefficients models may actually relate to variations in absolute sensitivities, a phenomenon referred to as scale heterogeneity. As a result, a number of authors have tried to explicitly model such scale heterogeneity, which is shared across coefficients, and separate it from heterogeneity in individual coefficients. This direction of work has in part motivated the development of specialised modelling tools such as the G-MNL model. While not disagreeing with the notion that scale heterogeneity across respondents exists, this paper argues that attempts in the literature to disentangle scale heterogeneity from heterogeneity in individual coefficients in discrete choice models are misguided. In particular, we show how the various model specifications can in fact simply be seen as different parameterisations, and that any gains in fit obtained in random scale models are the result of using more flexible distributions, rather than an ability to capture scale heterogeneity. We illustrate our arguments through an empirical example and show how the conclusions from past work are based on misinterpretations of model results.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2011 Springer verlag . This is an author produced version of a paper subsequently published in Transportation. Uploaded in accordance with the publisher's self-archiving policy |
Keywords: | Random scale; Discrete choice; Taste heterogeneity; Scale heterogeneity; Mixed logit |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Environment (Leeds) > Institute for Transport Studies (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 30 Mar 2015 13:15 |
Last Modified: | 29 Mar 2018 05:11 |
Published Version: | http://dx.doi.org/10.1007/s11116-012-9394-9 |
Status: | Published |
Publisher: | Springer verlag |
Identification Number: | 10.1007/s11116-012-9394-9 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:77187 |
Available Versions of this Item
-
Can scale and coefficient heterogeneity be separated in random coefficients models? (deposited 05 Jan 2012 11:39)
- Can scale and coefficient heterogeneity be separated in random coefficients models? (deposited 30 Mar 2015 13:15) [Currently Displayed]